Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 102, NWS Wichita, KS

May 24, 2016Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2016, 4:44 AM CDT for Russell County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2016, 4:44 AM CDT (09:44 UTC)
Expired
May 24, 2016, 5:45 AM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:08 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2915 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
2.1
Supercell composite
15.2

Open this sounding in Storm Lab

The text

As transmitted.

486 
WUUS53 KICT 240944
SVRICT
KSC167-241045-
/O.NEW.KICT.SV.W.0102.160524T0944Z-160524T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
444 AM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 545 AM CDT

* AT 444 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
  GORHAM...OR 18 MILES NORTHWEST OF RUSSELL...MOVING EAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...LUCAS...GORHAM...LURAY...PARADISE...
  WALDO AND WILSON LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3913 9904 3913 9849 3894 9849 3887 9904
TIME...MOT...LOC 0944Z 260DEG 35KT 3907 9911 

HAIL...1.00IN
WIND...<50MPH
 
$$

KETCHAM
4 follow-up statements
774 
WWUS53 KICT 240959
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
459 AM CDT TUE MAY 24 2016

KSC167-241045-
/O.CON.KICT.SV.W.0102.000000T0000Z-160524T1045Z/
RUSSELL KS-
459 AM CDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHERN RUSSELL COUNTY...

AT 458 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES WEST OF
LURAY...OR 14 MILES NORTH OF RUSSELL...MOVING EAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
RUSSELL...LUCAS...GORHAM...LURAY...PARADISE...WALDO AND WILSON LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3913 9904 3913 9849 3894 9849 3887 9904
TIME...MOT...LOC 0958Z 260DEG 35KT 3909 9893 

HAIL...1.00IN
WIND...<50MPH
 
$$

KETCHAM
022 
WWUS53 KICT 241020
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
520 AM CDT TUE MAY 24 2016

KSC167-241045-
/O.CON.KICT.SV.W.0102.000000T0000Z-160524T1045Z/
RUSSELL KS-
520 AM CDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHERN RUSSELL COUNTY...

AT 520 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LURAY...OR 19
MILES NORTHEAST OF RUSSELL...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RUSSELL...LUCAS...LURAY...WALDO AND WILSON LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3913 9883 3913 9849 3894 9849 3888 9897
TIME...MOT...LOC 1020Z 260DEG 35KT 3913 9866 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
430 
WWUS53 KICT 241034
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
534 AM CDT TUE MAY 24 2016

KSC167-241045-
/O.CON.KICT.SV.W.0102.000000T0000Z-160524T1045Z/
RUSSELL KS-
534 AM CDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHEASTERN RUSSELL COUNTY...

AT 534 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF LUCAS...OR 22 MILES NORTH OF WILSON...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RUSSELL...LUCAS...LURAY AND WILSON LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3912 9873 3913 9849 3894 9849 3889 9891
TIME...MOT...LOC 1034Z 260DEG 35KT 3915 9849 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
801 
WWUS53 KICT 241039
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
539 AM CDT TUE MAY 24 2016

KSC167-241049-
/O.EXP.KICT.SV.W.0102.000000T0000Z-160524T1045Z/
RUSSELL KS-
539 AM CDT TUE MAY 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY
WILL EXPIRE AT 545 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
CENTRAL KANSAS.

LAT...LON 3912 9873 3913 9849 3894 9849 3889 9891
TIME...MOT...LOC 1037Z 260DEG 35KT 3915 9849 

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:56 AM CDT, 48 minutes earlier.

Area forecast discussion, May 24, 3:56 AM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
356 AM CDT TUE MAY 24 2016

.SHORT TERM...(Today through Thursday night)
Issued at 355 AM CDT Tue May 24 2016

Forecast Highlight:
Sever thunderstorm potential increasing for much of South-Central
KS along & W of I-35/I-135 late this afternoon & Evening.

Today & Tonight:
Numerous strong & severe thunderstorms continue to occur across Nrn
KS in pronounced E/W-oriented convergent axis no doubt enhanced by
moisture-rich low-level jet/convective outflow interaction. Still
expect convection to s-l-o-w-l-y wane this morning as low-level jet
weakens. Attention shifts to this afternoon & evening, most notably
South-Central KS along & W of I-35/I-135. A mid-level shortwave is
still expected to strengthen considerably as it lifts ne from Ern
NM across the TX Panhandle this afternoon and reaching SW KS early
this evening. With high octane fuel continuing to stream N across
KS & the approaching shortwave inducing pronounced deep shear, both
speed & directional (more so directional) severe thunderstorms are
scheduled to develop from Ern parts of the TX & OK Panhandles to SW
& SC KS late this afternoon & evening. SPC has assigned an enhanced
risk for severe thunderstorms for these areas which clearly makes
sense. CAPES are extremely high & although the GFS may be getting a
a CAPE adrenaline rush by projecting MLCAPES venturing into 5000
to 6000J/KG country there's no doubt the airmass will be VERY
unstable. This warrants a "Severe Thunderstorms with Large Hail
and Damaging Wind" assignment to SC KS along & W of I-35/I-135.
There's also an increasing potential for a few tornadoes for these
areas during these periods. Stay tuned.

Wed-Thu Night:
The afore-mentioned mid-level shortwave will shear as it sprints NE
toward, then across, the Mid-MS Valley Wed Afternoon & Evening, but
a 2nd & stronger mid-upper shortwave is scheduled to surge SE from
the Nrn Rockies. This character will likely induce mid-level
cyclogenesis over AZ & NM Wed Night. As the strong mid-upper wave
pushes ENE toward the Front Range deep-scale ascent will increase
& also find rich moisture with which to interact. As such more
severe thunderstorms are very possible for the latter parts of the
work-week. Wed & Wed Night appear most volatile for SE KS.

.LONG TERM...(Friday through Monday)
Issued at 355 AM CDT Tue May 24 2016

With mid-range models in better agreement the inherited forecast
has been kept intact.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1136 PM CDT Mon May 23 2016

MVFR CIGS expected to prevail into much of Tuesday morning over
much of the area. Scattered elevated convection should also
develop and spread east across the area overnight with a few
strong storms possible. For now will include VCTS at most
terminals overnight with AMD for TEMPO as convection becomes
more imminent. Otherwise, gusty south to southeast winds can
be expected on Tuesday with mainly VFR conditions by midday
through the afternoon.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    82  68  86  69 /  60  60  10  10
Hutchinson      83  68  87  66 /  50  60  10  10
Newton          82  68  86  68 /  60  60  10  20
ElDorado        81  67  85  69 /  60  60  20  20
Winfield-KWLD   81  68  86  70 /  60  60  10  20
Russell         83  66  87  62 /  60  50  10  10
Great Bend      84  67  88  61 /  50  50  10  10
Salina          82  67  87  67 /  70  60  20  20
McPherson       82  68  86  66 /  60  60  10  10
Coffeyville     80  69  83  72 /  60  40  30  20
Chanute         81  68  82  72 /  60  40  30  30
Iola            81  68  82  72 /  60  40  30  30
Parsons-KPPF    81  68  83  72 /  60  40  30  30

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...KED
Hazardous weather outlook, May 24, 12:19 AM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1219 AM CDT TUE MAY 24 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250530-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1219 AM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE STORMS ARE EXPECTED ACROSS CENTRAL KANSAS...
MAINLY NORTH OF A HUTCHINSON TO MARION LINE. THE MAIN RISKS ARE
LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WIND GUSTS TO 60
MPH. A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS WILL
ALSO BE POSSIBLE FURTHER SOUTH ACROSS PARTS OF SOUTH CENTRAL
KANSAS AND THE FLINT HILLS TOWARD DAWN. LOCALLY HEAVY RAINFALL
AND MINOR LOWLAND FLOODING IS ALSO POSSIBLE FROM THE FLINT HILLS
WESTWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY LINGER ACROSS PORTIONS OF EASTERN KANSAS INTO
MIDDAY TUESDAY. THE MAIN THREATS FROM THESE STORMS WILL BE LOCALLY
HEAVY RAINFALL AND LOCALIZED FLOODING. SCATTERED THUNDERSTORMS
WILL BE POSSIBLE LATE TUESDAY AFTERNOON INTO EARLY WEDNESDAY. A
FEW OF THE STORMS MAY BE SEVERE TUESDAY AFTERNOON AND EVENING
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS. THERE MAY ALSO BE A TORNADO OR TWO
MAINLY ALONG AND WEST OF HIGHWAY 14.

THE NEXT CHANCE OF ORGANIZED SEVERE WEATHER WILL BE LATE THURSDAY
THROUGH FRIDAY...AS A WEATHER SYSTEM MOVES THROUGH THE REGION WITH
STRONG INSTABILITY. SLIGHT CHANCES FOR THUNDERSTORMS WILL LINGER
OVER MEMORIAL DAY WEEKEND. PLEASE MONITOR LATER OUTLOOKS AS
DETAILS AND STORM THREATS BECOME MORE CLEAR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT ACROSS
CENTRAL KANSAS. STORM SPOTTERS MAY BE NEEDED LATE TUESDAY
AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, May 24, 12:53 AM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1253 AM CDT TUE MAY 24 2016

KSZ033-240630-
LINCOLN KS-
1253 AM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 130 AM CDT

* AT 1252 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF SYLVAN GROVE...OR
  26 MILES NORTH OF WILSON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BARNARD AND ASH GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3922 9796 3921 9795 3908 9848 3913 9848
      3913 9849 3922 9849
TIME...MOT...LOC 0552Z 238DEG 22KT 3919 9835

RITZMAN
Special weather statement, May 24, 2:12 AM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
212 AM CDT TUE MAY 24 2016

KSZ033-240815-
LINCOLN KS-
212 AM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 315 AM CDT

* AT 211 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF LUCAS...OR 24
  MILES NORTH OF WILSON...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LINCOLN...BARNARD AND ASH GROVE.

LAT...LON 3922 9793 3904 9793 3906 9848 3922 9849
TIME...MOT...LOC 0711Z 262DEG 46KT 3918 9841

RITZMAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:44 PM CDTAreal Flood WarningICTSedgwick12 hr
May 24, 12:12 AM CDTSevere Thunderstorm WarningICTRussell17 min
May 24, 12:53 AM CDTSpecial Weather StatementICTLincoln37 min
May 24, 1:10 AM CDTSevere Thunderstorm WarningICTRussell65 min
May 24, 2:12 AM CDTSpecial Weather StatementICTLincoln63 min
May 24, 5:31 AM CDTSpecial Weather StatementICTEllsworth, Lincoln29 min
May 24, 6:30 AM CDTAreal Flood WarningICTButler12 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.